Nebraska, 2014

Damaging Winds in Nebraska, June 30, 2014

June 30, 2014 · NWS FSD · 3 events in 2 counties and zones

Thunderstorms produced damaging winds in Dixon and Dakota Counties of extreme northeast Nebraska on the morning of June 30th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced damaging winds in Dixon and Dakota Counties of extreme northeast Nebraska on the morning of June 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 30, 9:15 AM CST, 1 minute earlier.

Area forecast discussion, Jun 30, 9:15 AM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1015 AM CDT MON JUN 30 2014

.SHORT TERM...(THIS AFTERNOON THROUGH TUESDAY)
ISSUED AT 1004 AM CDT MON JUN 30 2014

FORECAST CONTINUES TO GO AS EXPECTED WITH STORMS CONTINUING TO
FIRE AHEAD OF WAVE PASSING THROUGH NEBRASKA. PLENTY OF INSTABILITY
FOR STORMS TO TAP INTO, BUT FREZZING LEVELS PRETTY HIGH FOR LARGE
HAIL. STILL EXPECT ISOLATED SEVERE STORMS YET THIS MORNING WITH
THE POSSIBILITY OF QUARTER OR SLIGHTLY LARGER HAIL AND/OR STRONG
WINDS. WILL CONTINUE WITH FLASH FLOOD WATCH DUE TO STORMS MOVING
ACROSS SAME AREA. WITH FRONT PASSING THROUGH NORTHERN PART OF
FORECAST AREA AND EXPECTING IT TO CONTINUE TO SLIDE SOUTHEAST...
CHANCES FOR STORMS SHOULD DECREASE ACROSS THE AREA THIS AFTERNOON.
MAIN ACTIVITY MID AFTERNOON SHOULD BE SOUTH AND SOUTHEAST OF OUR
FORECAST AREA. WINDS WILL BE RATHER STRONG BEHIND THE FRONT BUT
EXPECT THEM TO STAY BELOW ADVISORY CRITERIA.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 402 AM CDT MON JUN 30 2014

VERY COOL AIR MASS WRAPS SOUTH INTO THE AREA ON TUESDAY AND WITH THE
COLD CORE ALOFT...UPPED POPS JUST A TOUCH AS SCATTERED SHOWERS SEEM
PRETTY LIKELY ONCE TEMPERATURES CLIMB TO AROUND 70 OR SO...AT LEAST
IN AREAS THAT CAN CLIMB THAT HIGH. ONLY LOOKING AT HIGHS OF ABOUT 65
TO 70 NORTH OF INTERSTATE 90 AND 70 TO 75 TO THE SOUTH. RAINFALL
AMOUNTS WILL NOT BE HIGH BUT A COUPLE OF TENTHS NOT OUT OF THE
QUESTION IN A FEW LOCATIONS.

EXPECT SHOWERS TO FOLLOW DIURNAL TRENDS FOR THE MOST PART SO
COVERAGE WILL DROP OFF QUICKLY AROUND SUNSET. WITH SOME CLEARING
SKIES AND A DRY AIR MASS LOWS IN THE UPPER 40S TO LOWER 50S SEEMS
PRETTY LIKELY.

THE COLD TROUGH STILL OVERHEAD ON WEDNESDAY AND SOME ISOLATED
SHOWERS LIKELY IN THE EASTERN CWA. CLOUDS WILL GRADUALLY DECREASE
THROUGH THE DAY SO THE WESTERN CWA IS LIKELY TO WARM UP A BIT AND
REACH THE 75 TO 80 DEGREE RANGE. THE EASTERN CWA MAY AGAIN STRUGGLE
TO REACH 70 DEGREES UNDER CLOUDS AND COOLER TEMPERATURES ALOFT.

IN THE OUTER PERIODS...THURSDAY THROUGH SUNDAY...RIDGING ALOFT WILL
SLOWLY SPREAD ACROSS THE AREA SO LOOKING LIKE DECREASED CHANCES FOR
RAINFALL AND WARMING TEMPERATURES. AGREEMENT AMONGST THE MODELS IS
DECENT BUT NOT GREAT.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 654 AM CDT MON JUN 30 2014

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP AND DRIFT EASTWARD
MAINLY SOUTH OF I90 THROUGH THE MORNING...WITH BRIEF MVFR
VISIBILITIES AND CEILINGS. THIS SHOULD CLEAR KSUX AREA BY 17Z-
18Z. OTHERWISE...SURFACE WIND GUSTS WILL REACH 25 TO 30 KNOTS BY
16Z-17Z AND CONTINUE THROUGH 01-02Z AROUND KHON.  PRETTY LARGE
MASS OF MVFR STRATUS LOOMING NEAR THE INTERNATIONAL BORDER...BUT
WILL TAKE UNTIL WELL INTO THE NIGHT FOR TRAJECTORY TO BRING
SOUTHWARD INTO THE I 90 CORRIDOR IN RAGGEDY FORM.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...FLASH FLOOD WATCH UNTIL 3 PM CDT THIS AFTERNOON FOR IAZ021-022-
     031-032.

NE...FLASH FLOOD WATCH UNTIL 3 PM CDT THIS AFTERNOON FOR NEZ014.

&&

SHORT TERM...HEITKAMP
LONG TERM...08
AVIATION...CHAPMAN
Hazardous weather outlook, Jun 30, 2:50 AM CST, 6 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
350 AM CDT MON JUN 30 2014

IAZ014-020>022-031-032-NEZ013-014-SDZ071-010900-
CLAY-PLYMOUTH-CHEROKEE-BUENA VISTA-WOODBURY-IDA-DIXON-DAKOTA-
UNION-
350 AM CDT MON JUN 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HAIL TO THE SIZE OF TENNIS
BALLS AND WIND GUSTS TO 75 MPH WILL BE POSSIBLE...ESPECIALLY THIS
MORNING. ALONG WITH THE THREAT FOR SEVERE WEATHER WILL BE HEAVY
RAIN WITH RAINFALL RATES OF 1 TO 2 INCHES PER HOUR POSSIBLE WHICH
COULD CAUSE AREAS OF FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS MORNING.

IAZ001>003-012-013-MNZ089-090-098-SDZ050-061>070-010900-
LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-NOBLES-JACKSON-ROCK-GREGORY-
MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-LINCOLN-
BON HOMME-YANKTON-CLAY-
350 AM CDT MON JUN 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...SOUTH CENTRAL SOUTH DAKOTA AND
SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE MAINLY THIS
MORNING BUT THE STORMS ARE NOT EXPECTED TO BECOME SEVERE. THE
STRONGEST STORMS ARE EXPECTED TO BE ACROSS PARTS OF NORTHWEST IOWA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

MNZ071-072-080-081-097-SDZ038>040-052>060-010900-
LINCOLN-LYON-MURRAY-COTTONWOOD-PIPESTONE-BEADLE-KINGSBURY-
BROOKINGS-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-
HANSON-
350 AM CDT MON JUN 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH
DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Jun 30, 6:53 AM CST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
753 AM CDT MON JUN 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     HAIL             3 ESE SIOUX CITY        42.48N 96.35W
06/30/2014  E0.75 INCH       WOODBURY           IA   LAW ENFORCEMENT

&&

JCHAPMAN

The radar

The Omaha radar (KOAX), 114 km away, was scanning. The volume nearest the first event began at 15:16 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dixon

When
June 30, 9:16 AM CST
Where
Dixon County, Wakefield
Measured
56 kt (64 mph) estimated gust
Reported by
COOP Observer
Coordinates
42.270, -96.870

Thunderstorm winds caused tree damage, including large limbs blown down.

Thunderstorm Wind, Dixon

When
June 30, 9:18 AM CST
Where
Dixon County, 4.52 mi NE of Wakefield
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
42.310, -96.800

Thunderstorm winds caused tree damage, including trees snapped in half, and large branches blown down.

Thunderstorm Wind, Dakota

When
June 30, 9:40 AM CST
Where
Dakota County, 0.51 mi W of Homer
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.320, -96.490

Thunderstorm winds caused tree damage, including branches up to 6 inches in diameter blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525074, 525075, 525076.